Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 39, NWS Wilmington, NC

October 17, 19994 counties in North Carolina; Horry County, South Carolina

NWS Wilmington, NC issued this flash flood warning at Oct 17, 1999, 10:11 AM EDT for 4 counties in North Carolina; Horry County, South Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 1999, 10:11 AM EDT (14:11 UTC)
Expired
Oct 17, 1999, 2:00 PM EDT
In force
4 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Horry County, SC

The radar

The Wilmington radar (KLTX), 23 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 171412
FFWILM
NCC017-019-047-129-141-SCC043-051-171800-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1011 AM EDT SUN OCT 17 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLOOD WARNING FOR...
  BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA
  BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
  COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA
  GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA
  HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA
  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA
  PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 200 PM EDT

* AT 1000 AM EDT RADAR ESTIMATES OF RAINFALL INDICATE THREE TO FOUR
  INCHES OF RAIN HAS ALREADY FALLEN ACROSS THE WARNED COUNTIES.
  ANOTHER TWO TO THREE INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS
  WILL BE POSSIBLE THROUGH EARLY AFTERNOON.

* THE ADDITIONAL RAIN WILL AGGRAVATE EXISTING FLOODING PROBLEMS AND
  WILL LIKELY CAUSE MORE FLOODING TO OCCUR IN LOW LYING AND POOR
  DRAINAGE AREAS.

DO NOT DRIVE THROUGH FLOODED AREAS. SHALLOW...SWIFTLY FLOWING WATER
CAN WASH A CAR FROM A ROADWAY.  ALSO...THE ROADBED MAY NOT BE
INTACT UNDER THE WATER. IF YOUR VEHICLE STALLS...ABANDON ITZ
IMMEDIATELY AND SEEK HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 9:40 AM EDT, 31 minutes earlier.

Area forecast discussion, Oct 17, 9:40 AM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
940 AM EDT SUN OCT 17 1999

NO MAJOR CHANGES TO FIRST PERIOD. WILL CONTINUE TRENDS ALTHOUGH
THERE IS SOME CONCERN AS TO WHETHER WINDS WILL MATERIALIZE TO FCST
SPEEDS...ESP AFTER LOOKING AT OBS ALONG SC COAST. MAY TWEAK A BIT.
HOWEVER WITH LANDFALL STILL EXPECTED IN THE CWA THIS EVENING...WILL
CONTINUE WITH HURRICANE FORCE WINDS DEVELOPING. NO NEED TO YANK THE
HIGH WIND WARNING/WIND ADVISORY FOR INLAND COUNTIES AT THIS POINT.

WILL CONTINUE TO SEE PERIODS OF HEAVY RAIN TODAY. BANDS OFFSHORE ARE
MORE SCATTERED BUT STILL WILL PRODUCE SEVERAL INCHES OF RAIN WHERE
THEY MOVE ONSHORE. NO CHANGE TO FFA CONFIGURATION WITH TOTALS OF 4
TO 8 INCHES...LOCALLY HIGHER...STILL EXPECTED BEFORE RAIN ENDS
TONIGHT.

ADVECTION COULD CAUSE TEMPS TO RISE A COUPLE OF DEGREES FROM CURRENT
READINGS. TEMPS ALONG THE COAST ARE ALREADY IN THE LOW TO MID 70S SO
MAY ADJUST THE RANGE THERE A LITTLE. ELSEWHERE OK.

CWF: SEAS HAD REACHED 17 FT AT FPSN7 AT 11Z. HAVENT HAD A WAVE
REPORT SINCE. WINDS WERE UP TO 34 KTS. CURRENT FCST HANDLES WELL.
ONLY MINOR CHANGES.

.ILM...HURRICANE WARNING SURF CITY NC TO SOUTH SANTEE RIVER SC
       HIGH WIND WARNING NCZ087-096-099-SCZ024-032-033-039.
       WIND ADVISORY SCZ017-023
       FLASH FLOOD WATCH ENTIRE CWA.

MORGAN

In the hours before

Special weather statement, Oct 17, 6:30 AM EDT, 3 hours 41 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-181000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
630 AM EDT SUN OCT 17 1999

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY MONDAY.

HAZARDOUS WEATHER...
TROPICAL STORM AND HURRICANE FORCE WINDS WILL AFFECT PORTIONS OF
THE AREA TODAY AND TONIGHT BEFORE WINDS DIMINISH. REFER TO THE
LATEST HURRICANE LOCAL STATEMENTS FROM THE NATIONAL WEATHER SERVICE
IN WILMINGTON FOR SPECIFIC INFORMATION.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED.

SYNOPSIS...
HURRICANE IRENE LOCATED OFF THE SOUTHEASTERN U.S. COAST THIS
MORNING IS FORECAST TO APPROACH THE CAROLINAS TODAY. THE HURRICANE
WILL RAPIDLY MOVE AWAY FROM THE REGION LATER TONIGHT AS A COLD
FRONT MOVES THROUGH THE AREA. HIGH PRESSURE WILL BUILD ACROSS THE
CAROLINAS ON MON.

PFAFF
Local storm report, Oct 17, 8:00 AM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
800 AM EDT SUN OCT 17 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 AM    N MYRTLE BEACH            SC   FLOODING
10/17/99   HORRY                          LOCAL LAW ENFORCEMENT REPORT
                                          3 BLOCKS OF A ROAD CLOSED DUE
                                          TO 2 TO 3 FT OF WATER COVERING
                                          THE ROADWAY.

0710 AM    GEORGETOWN                SC   FLOODING
10/17/99   GEORGETOWN                     COUNTY OFFICIALS REPORT
                                          NUMEROUS ROADS FLOODED.

NNNN
Local storm report, Oct 17, 8:00 AM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
800 AM EDT SUN OCT 17 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 AM    N MYRTLE BEACH            SC   FLOODING
10/17/99   HORRY                          LOCAL LAW ENFORCEMENT REPORT
                                          3 BLOCKS OF A ROAD CLOSED DUE
                                          TO 2 TO 3 FT OF WATER COVERING
                                          THE ROADWAY.

0710 AM    GEORGETOWN                SC   FLOODING
10/17/99   GEORGETOWN                     COUNTY OFFICIALS REPORT
                                          NUMEROUS ROADS FLOODED.

NNNN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 7:13 AM EDTFlash Flood WarningILMBrunswick, New Hanover4 hr
Oct 17, 7:19 AM EDTFlash Flood WarningILMBladen, Columbus4 hr
Oct 17, 10:11 AM EDTFlash Flood WarningILMBladen4 hr
Oct 17, 1:59 PM EDTFlash Flood WarningILMBladen, Brunswick, Columbus, Pender4 hr
Oct 17, 1:59 PM EDTFlash Flood WarningILMNew Hanover4 hr
Oct 17, 6:00 PM EDTFlash Flood WarningILMBrunswick, New Hanover5 hr
Oct 17, 6:00 PM EDTFlash Flood WarningILMBladen, Columbus5 hr
Oct 17, 6:19 AM EDTFlash Flood WarningILMGeorgetown, Horry4 hr
Oct 17, 10:11 AM EDTFlash Flood WarningILMGeorgetown4 hr
Oct 17, 1:59 PM EDTFlash Flood WarningILMGeorgetown, Marion4 hr
Oct 17, 6:00 PM EDTFlash Flood WarningILMGeorgetown, Marion5 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Flash Flood Warnings in South Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.